Hail, Carbon
- When
- May 22, 4:05 PM MST
- Where
- Carbon County, 1 mi S of Shirley Basin
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.365, -106.270
Hail accumulated up to 2.5 inches deep.
A few thunderstorms developed in weak upslope flow and produced some hail over parts of southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A few thunderstorms developed in weak upslope flow and produced some hail over parts of southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 22, 1:07 PM MST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE CHEYENNE WY 207 PM MDT FRI MAY 22 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... SEASONALLY COOL AND WET WEATHER WILL AFFECT THE CWA THROUGH SATURDAY NIGHT. THROUGH THAT TIME...SURFACE UPSLOPE WIND FLOW WILL CONTINUE AND WILL KEEP THE BOUNDARY LAYER MOISTURE HIGH. SURFACE HIGH PRESSURE WILL MOVE OVER THE NORTHERN PLAINS TONIGHT AND THEN CONTINUE SLOWLY MOVING EAST THROUGH 12Z SUNDAY. MEANWHILE...SURFACE LOW PRESSURE WILL BE OVER THE GREAT BASIN AREA. THROUGH 12Z SUNDAY...THE MID AND UPPER LEVEL CIRCULATION CURRENTLY OVER SOUTHEAST ARIZONA WILL MOVE SLOWLY NORTH AND OVER THE CENTRAL ROCKIES. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER PARTS OF THE CWA EARLY THIS AFTERNOON. THE ACTIVITY WILL BE SLOW MOVING AND WITH LITTLE SHEAR...HEAVY RAIN AND POSSIBLY SMALL HAIL CAN BE EXPECTED FROM THE STORMS. IN FACT...THE 12Z RAOBS AT KGJT AND KDEN WERE AT ABOUT 200 PERCENT OF NORMAL PRECIPITABLE WATER VALUES. THAT DEEPER MOISTURE WILL SLOWLY SPREAD INTO THE CWA THROUGH SATURDAY NIGHT AHEAD OF THE APPROACHING MID AND UPPER LEVEL CIRCULATION. LOW CLOUDS AND FOG WILL BE POSSIBLE LATER TONIGHT THROUGH MID MORNING SATURDAY AND THEN AGAIN LATER SATURDAY NIGHT IN THE LIGHT AND MOIST BOUNDARY LAYER WIND FLOW. IN GENERAL...HAVE CONTINUED THE TREND OF BUMPING UP POPS AND LOWERING DAYTIME TEMPERATURES SLIGHTLY. .LONG TERM...SUNDAY THROUGH FRIDAY A SERIES OF DISTURBANCES WILL MOVE ACROSS THE CWA IN WESTERLY FLOW ALOFT THROUGH THE EXTENDED PERIOD. THIS WILL RESULT IN A CHANCE OF SHOWERS AND LATE DAY THUNDERSTORMS EACH DAY...AS MID LEVEL MOISTURE REMAINS OVER THE AREA ALONG WITH AFTERNOON INSTABILITY. AN UPPER RIDGE WILL BEGIN TO BUILD ALONG THE WEST COAST THURSDAY NIGHT THROUGH FRIDAY. NO SIGNIFICANT FRONTAL BOUNDARIES ARE EXPECTED TO AFFECT THE AREA THROUGH FRIDAY...THEREFORE HIGH TEMPERATURES WILL BE FROM 3 TO 6 DEGREES ABOVE NORMAL EACH DAY. && .AVIATION...SHOWERS AND MAINLY LATE DAY THUNDERSTORMS WILL AFFECT THE CWA THROUGH 12Z SUNDAY. CLOUDS WILL LOWER THROUGH EARLY TONIGHT WITH MVFR CEILINGS COMMON BY 06Z AND THEN FAIRLY WIDESPREAD IFR CEILINGS AND VISIBILITIES IN FOG AND RAIN 10Z TO 15Z. CLOUD BASES WILL SLOWLY LIFT BY MIDDAY SATURDAY TO MVFR OR EVEN VFR CONDITIONS. THE CEILINGS WILL ONCE AGAIN LOWER BY 06Z SATURDAY NIGHT OVER THE CWA. && .FIRE WEATHER...WITH THE SEASONALLY COOL AND WET WEATHER OVER THE CWA INTO EARLY NEXT WEEK...THERE ARE NO FIRE WEATHER CONCERNS. && .HYDROLOGY...RIVERS IN MAINLY CARBON COUNTY ARE RUNNING JUST BELOW BANKFULL EARLY THIS AFTERNOON DUE TO THE SNOWMELT. THE POTENTIAL EXISTS THROUGH SUNDAY FOR MINOR FLOODING ON THE ENCAMPMENT AND NORTH PLATTE RIVERS NEAR SARATOGA AND ENCAMPMENT DUE TO THE SNOWMELT AND THE EXPECTED ADDITIONAL RAINFALL. WILL GO AHEAD AND ISSUE A FLOOD WATCH FOR THOSE RIVERS AND THEIR TRIBUTARIES FROM 12Z SATURDAY THROUGH 00Z MONDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...FLOOD WATCH FROM 6 AM SATURDAY TO 6 PM SUNDAY FOR WYZ061. NE...NONE. && WEILAND/KMD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1015 AM MDT FRI MAY 22 2009 NEZ001>003-019>021-054-055-WYZ059>070-231145- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1015 AM MDT FRI MAY 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SCATTERED COVERAGE SHOWERS AND THUNDERSTORMS WILL BE OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND TONIGHT. THE COVERAGE OF THE ACTIVITY WILL BE THE MOST WIDESPREAD OVER THE SOUTHERN PART OF THAT AREA. THE STORMS ARE NOT EXPECTED TO BE STRONG OR PRODUCE SEVERE WEATHER THROUGH TONIGHT. HOWEVER...SOME OF THE STORMS WILL PRODUCE A PERIOD OF HEAVY RAINFALL AS THE ATMOSPHERE IS VERY MOIST AND THE STORMS WILL SLOWLY MOVE TO THE NORTH. THE HEAVY RAINFALL AND SNOWMELT MAY CAUSE RIVERS AND STREAMS NEAR THE SNOWY RANGE TO RISE TO NEAR BANKFULL LATER TODAY AND TONIGHT. THIS INCLUDES THE NORTH PLATTE RIVER NEAR SARATOGA...THE LARAMIE RIVER TO THE SOUTHWEST OF LARAMIE AND THE LITTLE SNAKE RIVER NEAR DIXON AND BAGGS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF SHOWERS AND AFTERNOON THUNDERSTORMS OVER THE LONG HOLIDAY WEEKEND AND CONTINUING THROUGH NEXT THURSDAY. SOME SHOWERS WILL BE HEAVY AT TIMES ON SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 308 PM MDT FRI MAY 22 2009 WYZ065-222300- LARAMIE VALLEY- INCLUDING THE CITY OF...LARAMIE 308 PM MDT FRI MAY 22 2009 ...A FEW STRONG THUNDERSTORMS OVER NORTHERN ALBANY COUNTY... AT 3 PM...RADAR INDICATED TWO STRONG STORMS IN NORTHERN ALBANY COUNTY. ONE WAS LOCATED ABOUT 15 MILES NORTH OF ROCK RIVER WHILE THE OTHER ONE WAS ABOUT 30 MILES NORTH OF ROCK RIVER. THEY WERE BOTH DRIFTING SOUTH AROUND 10 MPH. BRIEF HEAVY RAIN AND PEA TO MARBLE SIZE HAIL WILL BE LIKELY WITH THESE STORMS THROUGH 5 PM. PEOPLE IN NORTHERN ALBANY COUNTY...ESPECIALLY IN THE VICINITY OF ROCK RIVER...SHOULD REMAIN ALERT TO THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 440 PM MDT FRI MAY 22 2009 WYZ064-065-067-222345- NORTH LARAMIE RANGE-LARAMIE VALLEY-PLATTE- INCLUDING THE CITIES OF...GARRETT...LARAMIE...WHEATLAND... GUERNSEY 440 PM MDT FRI MAY 22 2009 ...A FEW STRONG THUNDERSTORMS OVER PARTS OF ALBANY AND PLATTE COUNTIES... AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW TWO STRONG THUNDERSTORMS OVER ALBANY COUNTY. THE STRONGEST STORM WAS JUST NORTH OF BOSLER OR ABOUT 20 MILES NORTH OF LARAMIE. VERY HEAVY RAIN AND SMALL HAIL WERE OCCURRING WITH THIS STORM AS IT MOVED SOUTHEAST AT 20 MPH. THE OTHER STRONG THUNDERSTORM IN ALBANY COUNTY WAS SOME 70 MILES NORTHWEST OF LARAMIE OR JUST EAST OF THE OLD SHIRLEY BASIN COMMUNITY. IT WAS DRIFTING NORTH AT 5 MPH AND WAS ALSO PRODUCING BRIEF HEAVY RAIN. A SMALL LINE OF THUNDERSTORMS WAS ALSO DEVELOPING OVER CENTRAL AND NORTHERN PARTS OF PLATTE COUNTY. THE LINE EXTENDED FROM ABOUT 30 MILES NORTHEAST TO 10 MILES NORTH AND 10 MILES WEST OF WHEATLAND. THIS LINE WAS MOVING SLOWLY SOUTH AND SOUTHWEST. PEOPLE IN SOUTHEAST WYOMING SHOULD STAY ALERT FOR DEVELOPING THUNDERSTORMS THE REST OF THIS AFTERNOON INTO THE EVENING. SHOULD A STORM APPROACH YOUR AREA...GET INSIDE AND STAY AWAY FROM WINDOWS. JLH
The Cheyenne radar (KCYS), 182 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
2 hail. Local standard time, as filed.
Hail accumulated up to 2.5 inches deep.
Hail reported from 3/4 to 1 inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162120, 162121.